In 2003, case reports of a rare but serious condition occurring in patients taking bisphosphonates to prevent breakdown of bone began surfacing. Since then, reports of more than 2000 cases of this adverse event, osteonecrosis of the jaw, have spurred letters of caution from the manufacturer to physicians and dentists, revisions to the labels of some of the products, and recommendations from the US Food and Drug Administration (FDA).
Although most cases have occurred in patients receiving high-dose intravenous formulations of the drugs as part of cancer treatment, some have occurred in patients taking popular oral bisphosphonates to treat or prevent osteoporosis, suggesting that the problem may be a class effect. Scientists from the FDA have also recently identified another type of adverse event, severe bone, joint, or muscle pain associated with oral formulations.
Kuehn BM. Reports of Adverse Events From Bone Drugs Prompt Caution. JAMA. 2006;295(24):2833–2836. doi:10.1001/jama.295.24.2833
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: